Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 13, 2021Cherry County, Nebraska

NWS North Platte, NE issued this special weather statement at May 13, 2021, 2:04 PM MDT for Cherry County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2021, 2:04 PM MDT (20:04 UTC)
Expired
May 13, 2021, 2:45 PM MDT
In force
41 min
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS83 KLBF 132004
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
304 PM CDT Thu May 13 2021
 
NEZ005-094-132045-
Eastern Cherry NE-Western Cherry NE-
304 PM CDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 304 PM CDT/204 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Medicine Lake, or 33 miles west of
Valentine, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and
Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 109 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4268 10133 4287 10124 4280 10072 4252 10080
TIME...MOT...LOC 2004Z 285DEG 15KT 4275 10119 

$$

Jurgensen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 13, 11:06 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 13, 11:06 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1206 PM CDT Thu May 13 2021

.SHORT TERM...(Today through Friday)
Issued at 327 AM CDT Thu May 13 2021

The main concern in the short term continues to be the potential for
thunderstorms across the region late this afternoon and evening. A
shortwave will move across Nebraska today which will help trigger
thunderstorm development by late afternoon. Initiation will likely
be across the central Sandhills and storms will track southeast
across north central Nebraska through the evening. While CAPE values
are expected to be near or under 1000 J/kg, steep level lapse rates
combined with mild surface temperatures will help support a few
stronger to isolated severe storms. Strong winds will be the main
threat, however, some small hail up to an inch could be possible in
some of the stronger, mature storms.

Thunderstorms end by late evening with dry conditions returning for
Friday. Another round of afternoon/evening thunderstorms are
expected late Friday. Instability remains weak on Friday
afternoon/evening and therefore, not anticipating severe storms at
this time. A stronger storm with some moderate wind and hail under
an inch cannot be ruled out completely though.

Otherwise, mild temperatures are expected both today and Friday with
highs ranging from the low 70s across the north to the upper 70s
south of I-80. Overnight lows tonight will be affected by the
evening thunderstorms and cloud cover lasting into the early
morning. Where clouds can clear out quicker (across the northwest),
lows will drop in the upper 30s. Elsewhere, clouds stick around most
of the overnight hours and low temperatures will remain warmer in
the mid to upper 40s.

.LONG TERM...(Friday night through Wednesday)
Issued at 327 AM CDT Thu May 13 2021

Active weather continues through the remainder of the extended
period as a series of disturbances moves through the region.
Thunderstorms are possible through mid-week especially in the
afternoons and evenings when instability is highest. At this time,
the severe potential remains uncertain, but will keep a close eye on
this over the next few days.

Overall, clouds and rain chances will keep temperatures near normal
through the extended period as well. At this time, high temperatures
will remain in the upper 60s to low 70s, struggling to rise above
the mid-70s. On the flip side...clouds will keep overnight low
temperatures above normal (low 40s) through mid-week remaining in
the upper 40s to low 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 13 2021

VFR conditions will prevail across western and north central
Nebraska through most of the TAF period. There is a chance for some
lower CIGs for southwest to south central Nebraska terminals
early tomorrow morning which would result in MVFR conditions. This
is being monitored and will be updated if necessary. A few
thunderstorms are expected to develop during the mid to late
afternoon hours today and last into the evening. Confidence is low
on widespread coverage, and expecting more so scattered
precipitation. Winds will be locally gusty from the south during
the day today, especially across southwest Nebraska with gusts near
22 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Meltzer/Sinclair
Hazardous weather outlook, May 13, 12:32 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
132 PM CDT Thu May 13 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-141845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
132 PM CDT Thu May 13 2021 /1232 PM MDT Thu May 13 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop this afternoon and
last into the overnight, some of which may be severe. The severe
weather hazards are wind gusts up to 60 mph and large hail up to 1
inch in diameter. The area of greatest concern is south of Highway
20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

More thunderstorm chances are possible across west and north central
Nebraska for the weekend through early next week. For tomorrow, the
main risk will be strong winds and possibly hail. For Saturday, the
risk of severe weather appears low. For the rest of the outlook, the
risk for severe weather uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 13, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 PM CDT Thu May 13 2021

NEZ005-094-132045-
Eastern Cherry NE-Western Cherry NE-
304 PM CDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 304 PM CDT/204 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Medicine Lake, or 33 miles west of
Valentine, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and
Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 109 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4268 10133 4287 10124 4280 10072 4252 10080
TIME...MOT...LOC 2004Z 285DEG 15KT 4275 10119

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:12 PM MDTSpecial Weather StatementLBFCherry48 min
May 13, 2:17 PM MDTSpecial Weather StatementLBFGrant43 min
May 13, 2:44 PM MDTSevere Thunderstorm WarningLBFGrant, Sheridan46 min
May 13, 2:49 PM MDTSevere Thunderstorm WarningLBFGarden41 min
May 13, 3:12 PM MDTSpecial Weather StatementLBFThomas48 min
May 13, 3:27 PM MDTSpecial Weather StatementLBFArthur, Grant48 min
May 13, 3:36 PM MDTSpecial Weather StatementLBFChase24 min
May 13, 3:43 PM MDTSpecial Weather StatementLBFArthur47 min
May 13, 3:53 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant52 min
May 13, 3:56 PM MDTSpecial Weather StatementLBFThomas49 min
May 13, 3:58 PM MDTSpecial Weather StatementLBFChase47 min
May 13, 4:44 PM MDTSevere Thunderstorm WarningLBFArthur, Keith46 min
May 13, 5:10 PM MDTSpecial Weather StatementLBFLogan50 min
May 13, 5:12 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson, Perkins48 min
May 13, 5:30 PM MDTSpecial Weather StatementLBFMcPherson45 min
May 13, 5:36 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, Thomas39 min
May 13, 5:50 PM MDTSevere Thunderstorm WarningLBFHayes, Keith, Lincoln, Perkins40 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.